1. Lotto

    Lotto Registered User

    Mar 13, 2014
    34
    Hello, I have cared for my mother for a decade with dementia - we have battled UTI’s for a large part of this period and they have been getting worse and more difficult to get rid of. There is also a seizure risk now and we went on the drug Keppra after an episode 5 weeks ago, I don’t think this medication is agreeing with Mum -she has not been herself and is screaming a lot. I’ve put calls in to try to find out an alternative seizure medication which will not make Mum’s dementia worse. Does anyone have experience of this and did you find a medication that worked well? Many thanks
     
  2. Louise7

    Louise7 Registered User

    Mar 25, 2016
    984
    Has the cause of the seizure/episode been diagnosed? Seizures can be caused by dementia but the type of medication available will depend on the type of seizure so you will need to speak to the GP or whoever prescribed the keppra for advice about any suitable alternatives. Anti-seizure medication tends to be quite strong so you might be limited with regards to what your mother can take that doesn't cause adverse side effects - it will be a case of 'trial & error' and what works well for one person isn't necessarily going to work well for someone else. Hopefully there will be a suitable alternative available for your Mother.
     
  3. la lucia

    la lucia Registered User

    Jul 3, 2011
    591
    My mum was on Keppra and it had absolutely no side effects whatsoever. But if it's prescribed it's considered an important medication that cannot be missed.

    In the snow the winter before last my mum's Keppra was delivered by the police in a 4WD. None of the other medication was listed for emergency deliveries.

    I'd be surprised if it's Keppra 'making dementia worse'. It has been studied a lot in people with dementia and without any negative reports. Perhaps there's other things occurring?
     
  4. Lotto

    Lotto Registered User

    Mar 13, 2014
    34
    Hi yes thanks first time it was a UTI, second, a chest and urine infection. However reading up, seizures can occur due to the condition itself, particularly in the later stages therefore pinpointing the reason is tricky. One of the listed side effects of Keppra is aggressive behaviour - I think as you say it depends what suits. I am sure she still has a UTI but her behaviour way off scale
     
  5. Louise7

    Louise7 Registered User

    Mar 25, 2016
    984
    My Mum was misdiagnosed with epilepsy after an 'episode' (it was actually a heart problem, not an epileptic seizure) and was prescribed keppra. The neurologist conducted no tests/examination and apparently based his diagnosis on the basis that 'people with Alzheimer's can have seizures'. Mum's behaviour changed (including screaming) and in a subsequent letter he stated that the keppra had caused 'abnormal/disturbed behaviour'. Obviously don't stop the medication without first taking medical advice as it has to be reduced/withdrawn gradually rather than stopped suddenly but as you've noticed, keppra has a range of potential side effects and if the change in your Mum's behaviour coincided with starting the medication then it can't be ruled out as the cause.
     
  6. Lotto

    Lotto Registered User

    Mar 13, 2014
    34
    So sorry to hear that - yes that is what I’ve been noticing. I’m chasing the consultant and spoke to a GP today but will have to follow up again tomorrow - I will obviously continue to give it to her until I have professional advice and agreement on an alternative. My mum is.normally such a sweet tempered person and it’s horrible to see her like this,
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.